Try it
General Medicine · Infectious diseases: immune reconstitution inflammatory syndrome
Sample itemFour weeks after starting ART, a patient on treatment for TB develops fever and enlarging lymph nodes despite falling viral load and rising CD4 count. Cultures are negative for new organisms. What is this?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Paradoxical TB-associated immune reconstitution inflammatory syndrome
IRIS occurs after ART as a recovering immune system mounts an exaggerated response to a known or unmasked infection. Paradoxical IRIS is worsening of a treated condition despite virological response. ART and antitubercular drugs are continued, with NSAIDs or steroids for significant inflammation.
Option by option
A. Drug fever from rifampicin only
Drug fever would not give new lymphadenopathy on this timeline.
B. Paradoxical TB-associated immune reconstitution inflammatory syndrome (correct)
Correct. This describes paradoxical IRIS.
C. New opportunistic infection
Negative cultures argue against a new infection.
D. Treatment failure from drug resistance
Falling viral load argues against failure.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More General Medicine questions
- EndocrinologyA 19-year-old with type 1 diabetes presents with vomiting, deep rapid breathing, fruity…
- ElectrolytesWhich is the earliest ECG change in hyperkalaemia?
- Infectious diseaseWhat is the drug of choice for Pneumocystis jirovecii pneumonia in a patient with advanc…
- NeurologyA chronic alcohol user is brought in confused, with nystagmus and an unsteady gait. What…